“Sweet smelling” is not often a description associated with human stool, although there is a bacterial infection that can result in a recognizable sickeningly sweet excrement: Clostridioides difficile infection.
Sometimes, when a person is prescribed antibiotic therapy, the normal intestinal ecosystem is disrupted. And these changes can lead to bacterial infections and chronic intestinal inflammatory diseases.
One such bacterial infection could come from Clostridioides (formerly Clostridium) difficile, also known as C. difficile, a toxin-producing anaerobic bacterium that causes antibiotic-associated colitis. C. diff infection (CDI) often includes:
Another clinical feature sometimes accompanying CDI is a sweet stool odor often likened to horse manure.
Although any antibiotic can result in susceptibility to CDI, the antibiotics most frequently implicated with CDI are:
Other risk factors include:
- age over 65
- recent hospitalization
- proton pump inhibitor use
It has been a long-standing urban myth that nurses can identify patients with C. diff solely by the odor of their stool. A 2007 study concluded that, based on 138 nursing staff surveys, nurses were 55 percent sensitive and 83 percent specific in diagnosing C. diff by the smell of patients’ diarrhea.
The study suggested that the results were different because in previous studies the nurses were not properly blinded and could observe the characteristics of the patients and their stool during the sniff test.
Urban legend disproven.
If your stool has become noticeably more foul smelling, it could be due to something you ate. According to University of California San Diego Health, meat and spicy food will often result in a strong unpleasant odor.
Other potent offenders may include cruciferous vegetables, fatty and sugary processed foods, and eggs.
Also, consistently noxious stool could be an indication of an underlying medical condition such as:
- celiac disease
- Crohn’s disease
- lactose intolerance
- ulcerative colitis
If your stool odor has become consistently more unpleasant, talk about it with your doctor.
If you have Clostridioides difficile (C. diff) infection (CDI), it can result in diarrhea that has an unusual odor that some might describe as sickeningly sweet. High risk factors for CDI include being over the age of 65, having recently been hospitalized, and having finished a course of antibiotics.
If you match that description and are having intestinal discomfort, especially if you notice sweet smelling poop, talk to your doctor about the possibility of CDI.